A longitudinal, analytical, and treatment oriented case study is presented describing the effects of a medication-induced impairment of neurological function. The subject is an elderly, Caucasian, female whose presenting symptoms included spasmodic (eyelid movement; lack of muscle tone and control for specific muscles of the head and neck region; generalized hyperactivity; plus distortion of speech and deglutition. Clinical investigation determined that the subject's timed release antihistamine medication was the primary etiological factor in the presenting symptoms. Discontinuation of the medication resulted in a decrease, but not complete remission, of the symptoms. Clinical evaluation of the residual speech impairment included intensive therapy which was only minimally successful in reducing propositional speech distortion. The patient's neuropathy was inferred to be suprabulbar in site as a result of the speech analysis which is described as a reliable diagnostic aid in evaluation of severity of this type of neurological pathology. During the eight years of observation of this subject, documentation of the impairment was made by means of various media. Some of the results of this documentation accompany the study.
Bosma, J. F., et al. (1982). A pattern of medication-induced persistent bulbar and cervical dystonia, International Journal of Orofacial Myology, 8 (1), 5-19.